Drug Interactions for MRCGP AKT Exam

Dr Geraint Preest, Clinical Section Editor at BMJ OnExamination, gives you some hints and tips for drug interactions.

The Royal College of General Practitioners highlighted several areas related to prescribing which candidates found difficult, this is an area on which The Royal College of General Practitioners frequently provide feedback.

Test Yourself for FREE Today

Try Our Free MRCGP (AKT) Practice Questions

Choose Your Subscription Now >
 

Drug Interactions - Video Transcript

Another important area for your revision is drug interactions. Its very difficult with drug interactions if you are looking at the BNF the list is endless. There are two very important studies that I suggest you look at and I’ve summarised a few of the important points in this video. The first is the King’s Fund study, looking at polypharmacy and drug interactions and the second is the GMC’s PRACtICe study. There are some common features in both of these studies that may help you in your revision.

If we look at the King’s Fund study first of all, they highlighted a number of problems, the first is prescribing two non-steroidals together. Bare in mind that aspirin can be one of these non-steroidals and it’s easy to miss aspirin with something like ibuprofen or naproxen.

A second drug interaction highlighted in the King’s Fund study is that of SSRIs and tramadol. Bare in mind with SSRIs and tramadol, you can get a reduction in the seizure threshold and also serotonin syndrome. If you don’t know what serotonin syndrome is then look it up.

Another interaction that was highlighted in the King’s Fund study was that of tramadol and long term opioids - where maybe short term opioids, instead of tramadol would be a better option for breakthrough pain. You should also consider over the counter medicines such as St John’s Wort and the potential for interaction. There are also toxic combinations of medicines that can result in problems and one of the ones highlighted in the King’s Fund study was the combination of a non-steroidal anti-inflammatory drug, an ACE inhibitor and a loop diuretic. With these three together they can lead to renal dysfunction. Loop diuretics can also be a problem when prescribed with SSRIs and the problem you get with those is hyponatremia, so bare that in mind.

Aspirin is not indicated in primary prevention and you should also be wary of drugs that require monitoring, such as lithium, amiodarone and warfarin, these are all common area for drug interactions and problems.

The GMC’s PRACtICe is a very important study from the point of view of drug interactions and a really important area for your revision as you maybe set questions on these areas. This study highlighted a number of important interactions. The interaction between aminophylline and macrolides & ciprofloxacin is an important interaction.This study highlighted the interaction between two non-steroidals prescribed at the same time, again another interaction highlighted in a separate King’s Fund study.

Another problem area is prescribing co-amilofruse and valsartan together. This is in the context of a patient with an elevated potassium. Both of these drugs can increase the potassium levels and they highlighted a problem in a patient whose given these medicines with a pre-existing mildly elevated potassium.

A further interactions is between calcium and bisphosphonates. Now patients are often prescribed calcium and bisphosphonates and that’s fine in itself, but they shouldn’t take the tablets together at the same instant in time because the calcium reduce the absorption of the bisphosphonates.

You should always be wary of the eGFR and any renal dysfunction. There are two examples cited in the GMC’s PRACtICe study. The first is that if the eGFR is less than 30 mL/min, then you should exercise caution prescribing simvastatin at doses of greater than 10 mg. The other threshold for eGFR is in prescribing of bisphosphonates and that you shouldn’t prescribe bisphosphonates with an eGFR of less than 35.

You should also be aware of potential interactions between paracetamol and another paracetamol containing drug. This is another area where practices often make mistakes. A patient could be prescribed paracetamol with co-dydramol or co-codamol. Its very easy for the patient to overdose on paracetamol doing that.

Overdosage of a single drug dose of a drug is also highlighted in the GMC’s PRACtICe study and the example cited is that of sulphonylureas. These should be given as divided doses and not as one large single dose.

Those are a few of the important interactions that may help to whittle down your revision into a few important points.

 

Drug Interactions - More Info for MRCGP AKT Exam Revision

Kings Fund – Polypharmacy and drug interactions (External Site)

GMC PRACtICe study (External Site)